California, 2005Heavy Rain in California, February 18 to 23, 2005
February 18 to 23, 2005 · NWS SGX · 4 events in 4 counties and zones
An extended period of very wet weather dumped more than 3 to 6 inches of rain along the coast and inland valleys, more than 6 to 12 inches in the foothills and mountains, and more than 2 inches in the deserts. 79 at Lytle Creek.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of very wet weather dumped more than 3 to 6 inches of rain along the coast and inland valleys, more than 6 to 12 inches in the foothills and mountains, and more than 2 inches in the deserts. Some of the more impressive totals in inches are 6.80 at Fullerton Airport, 12.33 at Lake Arrowhead, and 18.79 at Lytle Creek. The San Diego River crested above flood stage at 11.46 feet, and the San Luis Rey River crested a half foot below flood stage at 15.89 feet. Lake Hodges, which was at 17% of capacity before the rains started in October, began to spill on the 21st. Mudslides again damaged roads and destroyed homes. The ground became too saturated to support some trees, and many fell, causing considerable damage to property. Inland Empire Dairies suffered greatly from the storms. Dairy farm losses are estimated at $12 million in Riverside County and $26 million in San Bernardino County. It is estimated that 70 to 90 percent of the 1300 miles of back roads in the San Bernardino National Forest were left damaged beyond use. It will cost an estimated $10 to $15 million to repair the damage. The heavy rain raised season rainfall totals to the 3rd wettest all time at San Diego Lindbergh Field as well as many other locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 17, 8:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 17, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PST THU FEB 17 2005
.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE OVER THE WEST COAST
WITH VARIABLE CLOUDS AND SHOWERS AT TIMES THROUGH WEDNESDAY. THE
POTENTIAL FOR HEAVIEST SHOWERS WILL BE FRIDAY. BY THURSDAY THE LOW
SHOULD PUSH EAST AND A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA
FOR DRY WEATHER WITH A SLOW WARMING TREND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
RAINFALL TOTALS OVER THE PAST 6 HOURS HAVE BEEN UNDER A QUARTER OF
AN INCH. WE ARE STILL IN THE WARM SECTOR OF THE LOW...AND THOUGH IT
IS MOIST...THERE HAS NOT BEEN A LOT OF JET DYNAMICS TO GET HEAVY
PRECIP GOING. A PIECE OF JET ENERGY INITIATED A ROUND OF SHOWERS
EARLIER TODAY. FOR TONIGHT...THROUGH 6 AM...RAINFALL RATES SHOULD
REMAIN LIGHT EXCEPT FOR ISOLATED MODERATE RATES. THEN...THE NEXT
JET MAX COMES IN ON THE MOIST 562 SSW FLOW WITH THE LEFT FRONT QUAD
OVER US BETWEEN 10 AM AND 6 PM. SO DURING THAT 8 HOUR PERIOD IS WHEN
WE STILL EXPECT SOME 1 INCH TOTALS ON THE FLATS AND SOME 2 INCH
TOTALS ON THE SLOPES. THUS URBAN FLOOD STATEMENTS WILL LIKELY BE
NEEDED DURING THE PM. MIDSHIFT MAY WANT TO CONSIDER ISSUING A
FLASH FLOOD WATCH IF SATELLITE LOOKS MORE OMINOUS. BUT AFTER THAT
WE GO BACK TO A LIGHT SHOWERY PATTERN FOR FRI NIGHT INTO SAT. THE
LOW JUST REFUSES TO BUDGE AND WE STAY IN A COOL MOIST 558 SW FLOW...
WHICH WILL BE GOOD FOR 6000 FT SNOW LEVELS AND DECENT SNOW TOTALS.
WILL HOLD OFF ON SNOW ADVISORY TONIGHT AS SNOW LEVEL ABOVE 8000 FT
AND PRECIP STILL LIGHT. BUT SNOW ADVISORY MAY BE REQUIRED SAT NIGHT
THROUGH SUNDAY AS COLDER AIR MOVES IN AND THE NEXT JET MAX COMES IN.
ANOTHER FLASH FLOOD WATCH MAY BE REQUIRED SAT PM INTO SAT EVE AS
DUE TO THIS JET MAX. A SHORT WAVE AND A DECENT COLD FRONT WITH A
CHANCE FOR MODERATE RAIN AND MOUNTAIN SNOW DURING THE DAY MONDAY.
WE REMAIN UNDER THE COOL 550 LOW ITSELF TUE AND WED WITH SCATTERED
LIGHT SHOWERS...LOW SNOW LEVELS AND ISOLATED THUNDERSTORMS. CLEARING
BUT STILL COOL THU AND FRI OF NEXT WEEK UNDER A WEAK 564 RIDGE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MACKECHNIE
Hazardous weather outlook, Feb 17, 3:30 AM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST THU FEB 17 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-181400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
330 AM PST THU FEB 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
THE CHANCE OF RAIN WILL INCREASE THIS AFTERNOON AND TONIGHT. LOCAL
HEAVY RAIN AND LOCAL STREET FLOODING ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
THE WET WEATHER WILL CONTINUE FRIDAY WITH SHOWERS CONTINUING BUT
DECREASING OVER THE WEEKEND. ANOTHER STORM IS EXPECTED LATER MONDAY
AND MAY CONTINUE THROUGH WEDNESDAY FOR ANOTHER PERIOD OF WET
WEATHER. RAIN WILL BE HEAVY AT TIMES CAUSING LOCAL FLOODING...ROCK
AND MUD SLIDES. SEE LAXSPSSGX OR LASESFSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
LIKELY FRIDAY.
MM
Heavy Rain, Orange
- When
- February 18, 12:00 AM PST to February 23, 12:00 PM PST
- Where
- Orange County, Huntington Beach
- Property damage
- $20 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Heavy Rain, Riverside
- When
- February 18, 12:00 AM PST to February 23, 12:00 PM PST
- Where
- Riverside County, Corona
- Property damage
- $20 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Heavy Rain, San Bernardino
- When
- February 18, 12:00 AM PST to February 23, 12:00 PM PST
- Where
- San Bernardino County, Chino
- Property damage
- $40 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy Rain, San Diego
- When
- February 18, 12:00 AM PST to February 23, 12:00 PM PST
- Where
- San Diego County, Fallbrook
- Property damage
- $20 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, February 18, 2005$20,000 · 4 events
- Winter Storm in Colorado, February 18 to 21, 20056 events
- Heavy Rain in California, February 18 to 19, 20054 events
- Winter Weather in Colorado, February 18 to 21, 20053 events
- Heavy Snow in Utah, February 18 to 20, 20052 events
- Heavy Rain in California, February 18, 20052 events
- Winter Weather in Utah, February 18 to 20, 20052 events
- Heavy Snow in Colorado, February 18 to 20, 20052 events
- Flooding in Illinois, February 18 to 25, 20052 events
- Heavy Snow in California, February 18, 20051 event
- Heavy Rain in Arizona, February 18, 20051 event
- Heavy Snow in New York, February 18 to 19, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441771, 5441772, 5441773, 5441774.